Hail, Midland
- When
- May 25, 4:58 AM CST to 5:03 AM CST
- Where
- Midland County, 2.09 mi SE of Midland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.977, -102.058
An upper level trough was over the Rocky Mountains and an upper level disturbance moving along the base of the trough was moving toward West Texas and provided additional lift. There was a lot of instability across the area as well as strong low-level winds which helped storms to develop across West Texas in the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the Rocky Mountains and an upper level disturbance moving along the base of the trough was moving toward West Texas and provided additional lift. There was a lot of instability across the area as well as strong low-level winds which helped storms to develop across West Texas in the morning hours. These storms produced large hail, strong winds, flash flooding, and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 3:41 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 441 AM CDT Mon May 25 2015 .DISCUSSION...As of 4:30 AM CDT Monday...Complicated forecast for this morning into the early aftn. Water vapor imagery is indc a potent shortwave in Northern Chihuahua rounding the base of the trough in the southern Rockies. IR imagery is indc a baroclinic leaf structure with rapidly cooling cloud tops in Southwest TX. Convection has developed in the Plains north and east of the Davis Mtns and in the Western and Southern Permian Basin. While initially having a hard time getting going has now started to intensify. Even though there is decent low level CIN...latest Mesoscale Analysis is indc good MLCAPE and very steep mid level lapse rates of 8C/KM. KMAF VAD Profile is indc a 40+ kt low level southerly jet as well. The HRRR has been very consistent in developing strong convection and moving it into the Permian Basin and the Low Rolling Plains this morning. The HRRR is indc very impressive rain rates along with training cells. SPC has the Permian Basin and Low Rolling Plains in a slight risk with the main severe threat large hail. This will continue to be monitored thru the morning hours. After passage of the shortwave low amplitude ridging will move over the Southern Plains. This will bring dry weather tonight thru Tuesday night. With H85 temps increasing along with downslope low level winds temps should reach into the 90s across the Plains with 80s in the mtns. Yet another mid/upper low...currently near 28/143...will open into a trough and will move in the subtropical jet to near northern Baja by Wed morning. This will turn the mid/upper flow to southwest and will allow low level moisture to stream into the CWA from the Gulf of Mexico. Impulses moving in the flow aloft... combined with the low level moist flow out of the Gulf of Mexico will bring at least a chance of convection across most of the CWA from Wednesday right thru next weekend as our wet pattern continues. Strobin && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 84 59 90 63 / 30 0 0 10 BIG SPRING TX 86 63 91 68 / 40 10 0 10 CARLSBAD NM 86 53 91 57 / 10 0 0 10 DRYDEN TX 93 63 93 71 / 20 10 10 10 FORT STOCKTON TX 87 60 93 66 / 20 0 0 10 GUADALUPE PASS TX 76 57 82 60 / 0 0 0 0 HOBBS NM 82 55 88 60 / 10 10 0 10 MARFA TX 78 43 85 52 / 10 0 0 0 MIDLAND INTL AIRPORT TX 86 59 92 66 / 30 10 0 10 ODESSA TX 86 61 92 66 / 30 10 0 10 WINK TX 87 57 95 65 / 20 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 84/33 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 AM CDT MON MAY 25 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-260845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 338 AM CDT MON MAY 25 2015 /238 AM MDT MON MAY 25 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS...MAINLY DURING THE MORNING AND EARLY AFTERNOON. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH NEXT WEEKEND FOR MUCH OF THE AREA...WITH THE BEST CHANCES THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 AM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND GST 3 E SNYDER 32.71N 100.86W
05/19/2015 M64.00 MPH SCURRY TX NWS EMPLOYEE
THE SNYDER MESONET REPORTED 3 SEVERE GUSTS FROM 225 AM TO
235 AM. SPC FORECASTER REPORTED MAJOR ROOF DAMAGE AT A
MOTEL IN SNYDER.
&&
MARK.STROBINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 503 AM CDT MON MAY 25 2015 TXZ045-050-051-060-061-251045- ECTOR-GAINES-MARTIN-WINKLER-ANDREWS- 503 AM CDT MON MAY 25 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING ANDREWS...NORTHEASTERN WINKLER...NORTHWESTERN ECTOR...SOUTH CENTRAL GAINES AND WEST CENTRAL MARTIN COUNTIES UNTIL 545 AM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 17 MILES SOUTH OF FRANKEL CITY AT 503 AM CDT...MOVING NORTHEAST AT 30 MPH. LAT...LON 3258 10269 3235 10215 3189 10284 3199 10306 TIME...MOT...LOC 1003Z 217DEG 27KT 3214 10274
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 528 AM CDT MON MAY 25 2015 TXZ051-061>063-069-251115- ECTOR-GLASSCOCK-MARTIN-MIDLAND-UPTON- 528 AM CDT MON MAY 25 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL ECTOR...MIDLAND...NORTH CENTRAL UPTON... NORTHWESTERN GLASSCOCK AND SOUTH CENTRAL MARTIN COUNTIES UNTIL 615 AM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 9 MILES SOUTHEAST OF WARFIELD AT 528 AM CDT...MOVING NORTHEAST AT 30 MPH. LAT...LON 3223 10200 3204 10167 3165 10209 3182 10230 TIME...MOT...LOC 1028Z 219DEG 28KT 3183 10212
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 550 AM CDT MON MAY 25 2015 TXZ045-050-251145- GAINES-ANDREWS- 550 AM CDT MON MAY 25 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL ANDREWS AND SOUTH CENTRAL GAINES COUNTIES UNTIL 645 AM CDT... A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF FRANKEL CITY AT 550 AM CDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3258 10276 3251 10229 3211 10273 3219 10292 TIME...MOT...LOC 1050Z 207DEG 19KT 3223 10278
The Midland/Odessa radar (KMAF), 13 km away, was scanning. The volume nearest the first event began at 10:57 UTC.
7 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
A thunderstorm moved across Howard County and produced a 62 mph wind gust near Lomax as recorded by the mesonet station. No damage was reported.
A thunderstorm moved across Howard County and produced quarter sized hail and 50 to 60 mph winds which blew a trash can down the road in Coahoma.
A thunderstorm moved across Scurry County and produced an estimated 60 mph wind gust near Snyder. No damage was reported.
Heavy rain moved across Howard County and produced flash flooding in Big Spring. It was reported that the intersection of Mesa and Parkway was flooded with an estimated three feet of water. The cost of damage is a very rough estimate since no damage was reported.
A thunderstorm moved across Mitchell County and produced a tornado in Loraine. A damage survey was conducted the next day. The tornado touched down at approximately 9 am CDT and continued generally northeast for a distance of 0.16 miles before lifting. The tornado was on the ground for less than one minute. There was extensive damage to a barn where several walls collapsed and a pole with a cement base was pulled out of the ground. There was also damage to the local fire chief's house where debris from the barn became embedded in the side of the house. At its widest the tornado was estimated to have a width of approximately 50 yards. Based on the damage, the tornado will be rated as an EF-1 with estimated wind speeds of 100 mph. The cost of damage is a very rough estimate.
Heavy rain moved across Midland County and produced flash flooding in Midland. The public reported one to two feet of water over the service road at Midkiff Street and Interstate 20. The cost of damage is a very rough estimate since no damage was reported.
A thunderstorm moved across Mitchell County and produced wind damage in Loraine. Straight line winds blew the roofs off of two homes and a barn in Loraine between 905 and 915 am CDT. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576412, 576426, 576436, 576595, 576597, 576601, 576772, 576602, 576606, 576614, 576727, 576658, 576694.